Tramadol is a narcotic that can treat moderate to severe pain. There have been reports that tramadol may damage the liver. People can reduce the risk of liver damage by avoiding taking tramadol alongside alcohol and certain other drugs.
This article looks at how tramadol affects the liver and the other risks of this medication. It also lists the steps that people can take to protect their liver health.
Tramadol is a prescription drug that can relieve moderate to severe pain. Healthcare professionals use it to treat chronic pain or pain following surgery. Tramadol works by changing how the brain perceives and responds to painful stimuli.
There is some debate as to whether tramadol is harmful to the liver. Tramadol is generally safe to use, but in some cases — such as overdose or prolonged use — it may damage the liver.
A 2015 study found that there was a risk of increased liver and kidney damage due to the long-term use of tramadol. Other
Tramadol is a type of opioid. Researchers have found that opioids, in general, have an association with
There are some ways in which a person can protect their liver from damage when using tramadol.
- Dosage: Taking the lowest dose possible for the shortest period will reduce the risk of liver damage.
- Alcohol: A person should avoid drinking alcohol while taking tramadol, as this can cause liver damage.
- Other medications: There are many other medications that people should avoid combining with tramadol, including any that may cause drowsiness.
Opioid use has other associated risks.
Whenever a person takes any medication, there is a risk of side effects. For people taking opioids, these include:
Addiction or misuse
People who take opioids for too long can develop an addiction to the drug. This means that they will start to experience a persistent urge to use the drug, despite any negative effects it may have.
Opioids also have the potential for misuse. Misuse happens if a person takes the drug to experience a high or does not follow the prescribed dosage.
It is also possible to develop a tolerance to the drug, meaning that a person needs more of it to feel its effects. This is why it is important for people to stop taking the drug before their tolerance increases.
When a person stops taking opioids after taking them for a while, they might experience withdrawal symptoms, such as shaking and sweating.
Taking a dosage of tramadol that is too high can result in an overdose. An overdose can cause respiratory depression, which is when a person’s breathing becomes dangerously slow and shallow. This can lead to death.
Tramadol is a drug that interacts with other medications and can cause fatal side effects if people do not take it properly. It is important to know what drugs are compatible with tramadol to avoid any complications.
A person should speak with a doctor about any current medications before they start taking tramadol.
Serotonin syndrome is a rare but potentially life threatening condition that occurs when the body produces too much serotonin, there is an interaction with another medication or substance, or both.
Serotonin syndrome can cause symptoms such as:
Many factors can affect the health of a person’s liver, such as genetics, diet, alcohol consumption, and lifestyle choices.
Liver health is important for the proper functioning of the whole body. There are many things that people can do to keep the liver healthy.
If the damage to the liver is not severe and doctors find it early, it can be reversible. However, if the damage is severe enough, it may be permanent.
Most of the time, taking tramadol will not cause liver damage. Additionally, because healthcare professionals regularly monitor people taking tramadol, they may notice any signs of liver damage early.
Tramadol can cause liver damage if a person does not take it according to the prescription.
People should always ensure that they take the proper dosage of tramadol and avoid taking other drugs that may interact with it.
A person should not take tramadol if they have any type of kidney or liver disease.